Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 9, 20214 counties in Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 9, 2021, 3:07 PM CDT for 4 counties in Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 3:07 PM CDT (20:07 UTC)
Expired
Jun 9, 2021, 4:00 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS83 KFGF 092007
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Wed Jun 9 2021

MNZ003-017-022>024-027>032-040-092100-
West Becker-Wadena-East Becker-East Otter
Tail-Mahnomen-Clay-Grant-South Clearwater-Hubbard-Wilkin-West Otter
Tail-South Beltrami-
307 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLAY...
HUBBARD...WADENA...OTTER TAIL...NORTHWESTERN GRANT...SOUTH CENTRAL
BELTRAMI...EASTERN WILKIN...SOUTHEASTERN MAHNOMEN...BECKER AND
SOUTHERN CLEARWATER COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hitterdal to near Nashua. Movement was
northeast at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bemidji, Fergus Falls, Detroit Lakes, Wadena, Park Rapids, Perham and
Pelican Rapids.

This includes Interstate 94 in Minnesota between mile markers 28 and
71.
 
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4602 9627 4602 9636 4700 9636 4760 9482
      4641 9486 4637 9501 4637 9515 4632 9515
      4599 9627
TIME...MOT...LOC 2006Z 243DEG 58KT 4697 9626 4607 9627 

$$

Hopkins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 9, 1:08 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 9, 1:08 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
108 PM CDT Wed Jun 9 2021

.UPDATE...
Issued at 1250 PM CDT Wed Jun 9 2021

MCV combined with daytime heating has caused convection to
strengthen across the northern valley. 30 to 35kts of 0-3km shear
exists with 100 to 200j/kg low level CAPE aiding to the quick
development over the area. Activity will quickly lift into
Manitoba over the next hour or 2.

UPDATE Issued at 937 AM CDT Wed Jun 9 2021

Redevelopment has occurred along the leading edge of the upper
vort max evident on satellite and within PVA of the compact short
wave. Will expand coverage of pops across the upper Devils Lake
basin and into the ND side of the RRV. A quick tenth to quarter of an
inch is possible within the heavier convection. Low to mid 90s
still on track for today as convective cloud debris diminishes.

UPDATE Issued at 654 AM CDT Wed Jun 9 2021

Showers exiting the northern fcst area at 1145z and lack of
upstream echoes should mean a better chc for storms to exit the
fcst area mid morning. Satellite shows some residual cirrus and
high based CU but overall it looks like the convective debris will
clear out enough for a good deal of sun for most of the area
today. Will tweek pops some maybe to clear things out a bit faster
than earlier thinking. A very warm and humid day ahead.

&&

.SHORT TERM...(Today through Thursday)
Issued at 346 AM CDT Wed Jun 9 2021

850 mb southerly winds of 35-45 kts over the area along with
plenty of moisture. Warm 850 mb layer creating enough elevated
instability for scattered t-storms overnight, esp north half of
the fcst area. This will continue to some degree thru mid morning.

T-storms and rain in western and south central ND drying up but
high clouds remain. Question today is high temperatures and how
much sun will there be. Thinking most areas will see more sun than
on Tuesday, and with the area in the warm 850 mb ridge highs
will be higher for most. So stuck with blended guidance with highs
mid 80s northwest to mid 90s far south.

Now later this aftn/eve, a chance for thunderstorms return for NE
ND and NW MN. Short wave moving northeast thru western ND into
western Manitoba this morning will move east on top of 500 mb
ridge and affect mainly SE Manitoba, NW Ontario around Kenora and
parts of NW MN. Sfc low which will be near Bottineau will
northeast into S Manitoba and then east toward Kenora by 03z Thu.
Best updraft helicity tracks closer to sfc low and 500 mb system
in SE Manitoba but provided enough heating there will be
sufficient instability for thunderstorms to form along the frontal
boundary from the low in SE Manitoba back into parts of eastern ND
around 00z and then move east. A few severe storms are possible,
esp around Lake of the Woods region. SPC has this area in
marginal risk for hail and wind gusts.

A tad drier more stable airmass moves in behind this system for
later Wed night into Thursday daytime. Therefore expecting a
mainly dry period once the evening storms exit overnight thru
Thursday afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 346 AM CDT Wed Jun 9 2021

Thursday afternoon and evening will see likely squall line move
into western Dakotas as a strong 500 mb wave lifts northeast into
Saskatchewan and frontal boundary from sfc low near Regina moves
east. This frontal boundary will move into E ND Thursday overnight
moving thru NW/WC MN Friday. Main severe threat is likely to stay
west of the area in better instability, but some severe threat
will extend east thu night, but attm unsure of severe coverage.
Some models want to weaken band overnight as it moves into the RRV
toward 12z Fri.

Frontal system will exit the area Friday afternoon/early evening
with drying behind it and lower dew pts. This will set the stage
for a nice weekend. A period of dry weather anticipated this
weekend thru next Tuesday as high pressure moves in. Warm with
highs 80s to around 90 but humidity levels tolerable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1250 PM CDT Wed Jun 9 2021

VFR with gusts this afternoon into the evening around 30kts.
Evening thunderstorms are possible at DVL, GFK, and TVF though
placement and coverage will be limited and left out of the
forecast for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...JK
Hazardous weather outlook, Jun 9, 4:36 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Wed Jun 9 2021

MNZ001-004>009-013>017-022>024-NDZ008-016-027-100945-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Pembina-Eastern Walsh-Grand Forks-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning, then additional
thunderstorms are expected to develop very late afternoon and
evening over parts of the northern Red River valley and
northwestern Minnesota. Isolated storms may be severe with hail to
1.5 inches and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ002-003-027>032-040-NDZ007-026-029-030-039-053-054-100945-
Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Cavalier-Nelson-Steele-Traill-Cass-
Richland-Western Walsh-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006-014-015-024-028-038-049-052-100945-
Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday night will see a line of thunderstorms moving east into
the area from Devils Lake and Cando to Valley City and Forman.
A few storms may be severe with threat for winds over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

In the hours before

Local storm report, Jun 9, 1:13 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
113 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 WSW SAINT THOMAS      48.61N 97.49W
06/09/2021  M69 MPH          PEMBINA            ND   MESONET

            VIA NDAWN.

&&
Special weather statement, Jun 9, 1:13 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
113 PM CDT Wed Jun 9 2021

MNZ008-009-013-091900-
East Marshall-North Beltrami-Pennington-
113 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MARSHALL...
NORTHWESTERN BELTRAMI AND NORTHERN PENNINGTON COUNTIES...

At 113 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Noyes to near Northcote. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Thief River Falls, Newfolden, Middle River, Grygla, Goodridge, Holt
and Gatzke.

LAT...LON 4854 9528 4805 9528 4812 9633 4846 9633
TIME...MOT...LOC 1813Z 237DEG 31KT 4900 9719 4882 9706

Hopkins
Local storm report, Jun 9, 1:38 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
138 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             SAINT THOMAS            48.62N 97.45W
06/09/2021  M1.00 INCH       PEMBINA            ND   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 9, 1:46 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
146 PM CDT Wed Jun 9 2021

MNZ005-006-091945-
Roseau-Lake Of The Woods-
146 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROSEAU AND
CENTRAL LAKE OF THE WOODS COUNTIES...

At 145 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Salol to Hayes Lake
State Park. Movement was northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Warroad, Arnesen, Springsteel Island, Williams, Roosevelt, Lude and
Birch Beach.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
      4909 9475 4888 9468 4883 9471 4877 9469
      4854 9554 4854 9560 4900 9576 4900 9516
      4928 9516 4937 9495
TIME...MOT...LOC 1845Z 240DEG 30KT 4897 9564 4863 9553

Hopkins
Local storm report, Jun 9, 2:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
228 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     2 E ROSEAU              48.85N 95.72W
06/09/2021  M63 MPH          ROSEAU             MN   AWOS

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 9, 3:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Wed Jun 9 2021

MNZ003-017-022>024-027>032-040-092100-
West Becker-Wadena-East Becker-East Otter
Tail-Mahnomen-Clay-Grant-South Clearwater-Hubbard-Wilkin-West Otter
Tail-South Beltrami-
307 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLAY...
HUBBARD...WADENA...OTTER TAIL...NORTHWESTERN GRANT...SOUTH CENTRAL
BELTRAMI...EASTERN WILKIN...SOUTHEASTERN MAHNOMEN...BECKER AND
SOUTHERN CLEARWATER COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hitterdal to near Nashua. Movement was
northeast at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bemidji, Fergus Falls, Detroit Lakes, Wadena, Park Rapids, Perham and
Pelican Rapids.

This includes Interstate 94 in Minnesota between mile markers 28 and
71.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4602 9627 4602 9636 4700 9636 4760 9482
      4641 9486 4637 9501 4637 9515 4632 9515
      4599 9627
TIME...MOT...LOC 2006Z 243DEG 58KT 4697 9626 4607 9627

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:35 AM CDTSpecial Weather StatementFGFPembina55 min
Jun 9, 12:35 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh40 min
Jun 9, 12:47 PM CDTSevere Thunderstorm WarningFGFPembina28 min
Jun 9, 12:59 PM CDTSevere Thunderstorm WarningFGFPembina17 min
Jun 9, 12:49 AM CDTSpecial Weather StatementFGFMarshall56 min
Jun 9, 12:54 AM CDTSevere Thunderstorm WarningFGFMarshall37 min
Jun 9, 1:11 AM CDTSpecial Weather StatementFGFMarshall, Pennington, Polk, Red Lake64 min
Jun 9, 2:12 AM CDTSpecial Weather StatementFGFMarshall, Pennington63 min
Jun 9, 3:38 AM CDTSpecial Weather StatementFGFKittson, Roseau67 min
Jun 9, 4:47 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau58 min
Jun 9, 12:51 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau54 min
Jun 9, 1:08 PM CDTSevere Thunderstorm WarningFGFRoseau32 min
Jun 9, 1:13 PM CDTSpecial Weather StatementFGFPennington47 min
Jun 9, 1:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jun 9, 3:15 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater60 min
Jun 9, 4:44 PM CDTSevere Thunderstorm WarningFGFBeltrami61 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.